Texas, 2023Drought in Texas, May 1, 2023
May 1, 2023 · NWS BRO · 2 events in 2 counties and zones
Lack of significant rainfall allowed the northwestern portion of Starr County and the southwestern portion of Jim Hogg County to remain in Severe (D2) Drought conditions. Rain at the end of April allowed Severe (D2) Drought to exit the area entirely.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of significant rainfall allowed the northwestern portion of Starr County and the southwestern portion of Jim Hogg County to remain in Severe (D2) Drought conditions. Rain at the end of April allowed Severe (D2) Drought to exit the area entirely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Apr 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1232 AM CDT Mon May 1 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Monday night)
Issued at 231 PM CDT Sun Apr 30 2023
Dry and slowly warming temperatures, especially at night, are on
deck through the short term. Lows tonight are expected to be in
the lower to middle 60s as winds turn more southeasterly. Daytime
highs Monday climb into the upper 80s to lower 90s across the area
before dipping into the upper 60s to near 70 Monday night. Rain
chances remain out of the forecast thanks to high pressure
overhead.
Wind may be a concern during the day Monday. A couple of models
are indicating wind gusts nearing 40 mph at times tomorrow, which
is close to Wind Advisory criteria. Confidence isn't quite there
to have gusts that high in the official grids, but it's close.
Interestingly, the hallmark for Wind Advisories here is the
presence of a strong low-level jet (LLJ), but that will be lacking
tomorrow as most guidance suggests a LLJ between 20 to 30 knots.
So, for now, we'll monitor how tight the pressure gradient gets
Monday and call for gusts between 30 to 35 mph. That may be strong
enough to delay some of the ongoing power restoration efforts
across the Valley.
It's also worth mentioning that an area or two of fog cannot be
completely ruled out the next few nights. The biggest hindrance to
any fog formation would be elevated winds. The combination of
high pressure overhead leading to mainly clear skies most of the
night and increasing surface moisture means we cannot completely
rule fog out. The SREF and HREF are indicating a 10 to 20 percent
chance of fog forming along in the Lower Rio Grande Valley.
&&
.LONG TERM...
(Tuesday through next Sunday)
Issued at 231 PM CDT Sun Apr 30 2023
The long term forecast will lack major weather systems affecting
the CWA. A large, upstream mid- level ridge over the Rockies will
shift east mid-week, weakening a bit and allowing some energy to
burrow through the base of the ridge and move over the Southern
Plains and North Texas.
In the meantime, however, light to moderate onshore flow will
persist, gradually increasing low level moisture across deep South
Texas. Coastal PWAT values could approach two inches Wednesday
and Thursday. The moisture and instability could support afternoon
seabreezes Wednesday and Thursday, along with Sierra Madre
Oriental front range thunderstorm development. The NBM brings a
mention of thunderstorms to inland areas just about every
afternoon and evening in the long term.
Looking to later in the week, the major upper low over the
Southwest United States that was sending energy east will have
lifted north, letting the local mid-level flow stabilize a bit.
Friday may be a quieter weather day, though the NBM still paints
in isolated convection. Looks like instability will continue to
trigger Big Bend and front range convection Saturday afternoon and
again Sunday afternoon. The diurnally driven front range
convection will tend to drift east, with the ongoing threat for a
few storms to move into the CWA.
High temps on Tuesday and Wednesday will generally be in the 80s,
but average high temps will drift on up into the 90s after that.
Similarly, low temps will start out in the upper 60s to near 70,
but will edge on up into the lower 70s area wide after mid-week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1229 AM CDT Mon May 1 2023
VFR through the period with southeasterly winds becoming breezy
gusting up to 30 mph by late morning through the afternoon.
&&
.MARINE...
Issued at 231 PM CDT Sun Apr 30 2023
Now through Monday Night...Favorable marine conditions continue
through tonight with winds turning more southeasterly as the night
progresses. A tightening pressure gradient along the Lower Texas
Coast may lead to Small Craft Advisory conditions Monday morning
into early Monday afternoon. However, confidence wasn't high enough
to issue one at this time. A relaxing pressure gradient later Monday
afternoon should bring a return of more favorable marine conditions
Monday night.
Tuesday through Friday Night...Light to moderate east to southeast
winds and moderate seas will prevail through the period. Isolated
showers will arise from time to time. Mid-level ridging and surface
high pressure will support a relatively quiet weather regime.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 88 71 84 73 / 0 0 0 0
HARLINGEN 90 69 86 70 / 0 0 0 0
MCALLEN 91 71 88 71 / 0 0 0 0
RIO GRANDE CITY 96 70 89 71 / 0 0 0 0
SOUTH PADRE ISLAND 80 73 79 74 / 0 0 0 0
BAYVIEW/PORT ISABEL 85 71 83 71 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...58-Reese
LONG TERM....54-BHM
AVIATION...65-Soria
Hazardous weather outlook, Apr 30, 3:28 PM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
428 PM CDT Sun Apr 30 2023
TXZ248>255-351-353>355-451-454-455-012200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
428 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
period.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
428 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Small Craft Advisories are possible along the Lower Texas Coast on
Monday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Drought, Jim Hogg
- When
- May 1, 12:00 AM CST to 10:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions continued for the southwestern portion of Jim Hogg County to start the month of May. Rainfall on the order of 0.2 to 0.6 in late April allowed for Severe (D2) Drought to exit the county.
Drought, Starr
- When
- May 1, 12:00 AM CST to 10:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions continued for the northwestern portion of Starr County to start the month of May. Rainfall on the order of 0.2 to 0.6 in late April allowed for Severe (D2) Drought to exit the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084536, 1084537.